Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Eczema and psoriasis and stratum corneum

04/17/2006

Question:

Please advise whether there is more thickening of the stratum corneum with eczema or psoriasis. I was told the stratum corneum becomes thinner with psoriasis, which implies that absorption would be enhanced when substances are applied to psoriatic skin versus eczematous skin.

Answer:

The absorption of materials through diseased skin depends on its acuteness and/or its chronicity, and is multifactorial.  The thickness of the epidermis along with abnormal stratum corneum and crusts can certainly impede some medications.  The vehicles today have a number of wetting agents and other materials in them that damage the barrier function of the epithelium.  So that as a practical matter the question is mote. 

In patients that have very thick scales and crusts, we do remove those since they create very significant barriers.  Atopics with crusts, psoriatics with crusts can be a problem so that therapy is pointed toward gentle debridement so that the medications all penetrate better. 

I am not sure why you are asking the question unless you had therapeutic failure.  If that is the case, I would suggest that you talk to your board certified dermatologist about your specific case.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati